Vermont, 2005

Cold in Vermont, January 23, 2005

January 23, 2005 · NWS BTV · 13 events in 13 counties and zones

A storm system east of New England combined with high pressure over the Midwestern US resulted in a flow of very cold air and gusty winds.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system east of New England combined with high pressure over the Midwestern US resulted in a flow of very cold air and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 23, 6:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 23, 6:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
650 AM EST SUN JAN 23 2005

...CORRECTED TO REMOVE HIGHLIGHTS IN WARNING/ADVISORY SECTION OF
AFD...

...UPDATING FCST TO REMOVE HIGHLIGHTS ACRS ENTIRE FA...

LATEST RADAR TRENDS SHOW HEAVIEST SNOW HAS MOVED SOUTH OF OUR FA
THIS MORNING. THIS TREND IS EXPECTED TO CONTINUE AS SFC LOW PRES
NEAR THE BENCHMARK MOVES AWAY FROM OUR CWA. BUOY DATA SHOWS SFC LOW
PRES AT 986MB WITH GREATEST PRES FALLS 100-200 MILES EAST OF CAPE
COD ATTM. OTHERWISE...LOCAL LAW ENFORCEMENT AND SPOTTERS REPORT 8 TO
14 INCHES ACRS RUTLAND AND WINDSOR COUNTIES WITH 4 TO 8 INCHES FROM
ESSEX COUNTY NY TO ADDISON TO ORANGE COUNTIES VT. MEANWHILE...A
GENERAL 2 TO 6 INCH SNOWFALL OCCURRED ACRS CENTRAL VT AND PARTS OF
THE NORTHERN ADIRONDACKS WITH ONLY 1 TO 3 INCHES FOR THE SLV AND
EXTREME NORTHERN VT. SOME REPORTS INCLUDED...SPRINGFIELD IN WINDSOR
COUNTY 12 INCHES...CAVENDISH 9 INCHES...LUDLOW 11 INCHES...BELLOW
FALLS 8 INCHES...MONTPELIER 3...AND WORCESTER 2.5.

EXPECT NORTH WINDS AT 15 TO 25 MPH WITH SOME HIGHER GUSTS TO CREATE
AREAS OF BLOWING AND DRIFTING SNOW...ALONG WITH BITTERLY COLD WIND
CHILL READINGS.
&&

TABER

...PREVIOUS FCST DISCUSSION FOLLOWS...

.SYNOPSIS...
WATER VAPOR THIS MORNING SHOWS MID/UPPER LVL LOW ACRS CENTRAL PA
ATTM WITH STRONG 5H VORT ROUNDING TROF BASE AND ENHANCING SFC LOW
PRES OFF THE NJ COASTLINE. 3HR PRES ANALYSIS SHOWS 989MB SFC LOW
TRACKING NE TO NEAR THE BENCHMARK BY 09Z AND EAST OF CAPE COD BY 18Z
SUNDAY. IR SAT SHOWS SOME ENHANCEMENT TO CLOUDS ACRS THE NORTHERN
DACKS AND CENTRAL VT THIS MORNING ASSOCIATED WITH MID LVL FG AND
DEVELOPING DEFORMATION ZN ON NW SIDE OF ULVL LOW.

RADAR ANALYSIS SHOWS MULTIPLE BAND OF LIGHT TO MODERATE SNOW ACRS
OUR FA. TRENDS SHOW DEVELOPING BAND OF MODERATE SNOW FROM SOUTHERN
ESSEX COUNTY NY TO RUTLAND TO WINDSOR COUNTY ATTM WITH SLOW
MOVEMENT. DBZ RETURNS OF 20 TO 25 HAVE RESULTED IN SNOWFALL RATES
OF 1 TO 2 INCHES PER HOUR AND SPOTTERS/LAW ENFORCEMENT REPORT 6 TO
10 INCHES ACRS RUTLAND AND WINDSOR COUNTIES WITH 3 TO 6 INCHES ACRS
CENTRAL VT AND A INCH OR SO ALONG THE BORDER. OBSERVER FROM CHESTER
VT REPORTED 7 INCHES OF SNOW 1015 PM THIS EVENING AND 9 INCHES AT
CAVENDISH AT 230 AM.
&&

.SHORT TERM (TODAY-MONDAY)...
MID/UPPER LVL LOW ACRS CENTRAL PA MOVES OFF THE SNE COASTLINE BY 00Z
MONDAY AS SFC LOW PRES SOUTH OF LONG ISLAND MOVES NE TOWARD THE GULF
OF MAINE TODAY. BOTH GFS/ETA SHOWS STRONG 7H FG FORCING...ALONG WITH
GOOD Q-VECTOR CONVERGENCE ACRS OUR CENTRAL/EASTERN ZNS THIS
MORNING...BEFORE AXIS SLOWLY SHIFTS SOUTH AND WEAKENS.
ALSO...HELPING TO ENHANCE LIFT ACRS OUR CENTRAL/EASTERN ZNS WL BE 7H
DEFORMATION ZN AND STRONG ULVL DIVERGENCE...PROVIDED BY 25H JET. WL
CONT TO MENTION LIKELY POPS ACRS THE DACKS...OCCASIONAL WORDING OVER
CENTRAL VT INCLUDING THE CPV...AND CAT POPS OVER SOUTHERN VT. FEEL
ADDITIONAL ACCUMULATIONS WILL BE AN INCH OR TWO ACRS THE DACKS AND
CENTRAL VT...WITH 1 TO 3 INCHES OF NEW SNOW POSSIBLE ACRS RUTLAND
AND WINDSOR COUNTIES. SOME ENHANCEMENT WL OCCUR ACRS THE EASTERN CPV
ASSOCIATED WITH LAKE CHAMPLAIN CONVERGENCE ZNS ON NORTHERLY WIND
FLOW AND PLENTY OF LLVL WRAPAROUND MOISTURE. OTHERWISE...BUFKIT SFC
MOMENTUM TRANSFER IS SHOWING THE POTENTIAL FOR GUSTY NORTHERLY WINDS
AT 20 TO 30 MPH AT BTV TODAY...WHICH WL CAUSE BLOWING AND DRIFTING
SNOW...ALONG WITH VERY COLD WIND CHILL READINGS. MTN TOPS COULD
EXPERIENCE WIND GUSTS TO 50 MPH TODAY. THIS INFO WL BE ADDED TO THE
WSW PRODUCTS ACRS OUR FA. FEEL PRECIP SHOULD END ACRS EASTERN FA BY
18Z TODAY AS BEST MOISTURE AND LIFT SHIFT INTO EASTERN NEW ENGLAND
AND DRIER AIR ADVECTS INTO OUR FA. THE COMBINATION OF NORTHERLY
WINDS AND PROGGED 85H TEMPS NEAR -20C SUPPORT HIGHS ONLY IN THE
SINGLE DIGITS TODAY WITH MAYBE 10F NEAR VSF ASSOCIATED WITH
DOWNSLOPING FLOW.

TONIGHT...SFC LOW PRES CONTS TO TRACK EAST AS NORTHERLY FLOW WEAKENS
FROM WEST TO EAST ACRS OUR FA. THE COMBINATION OF SFC HIGH PRES AND
LARGE AREA OF SUBSIDENCE/DRY AIR ALOFT WL HELP CLR THE SKIES
OVERNIGHT. BASED ON CLRING SKIES AND WINDS DIMINISHING WL CUT
NUMERICAL GUIDANCE BY 2 TO 4 DEGREES ACRS FA TONIGHT.

MONDAY...STRONG LLVL WAA DEVELOPS AS SFC HIGH PRES SHIFTS TO THE
ATLANTIC SEABOARD. GIVEN...PROGGED MOISTURE PROFILES AND SOUNDING
DATA WL INCREASE CLOUDS FROM WEST TO EAST ACRS OUR FA AND MENTION
CHC POPS MOST LOCATIONS FOR SOME LIGHT SNOW. PROGGED 85H TEMPS WARM
TO -14C ACRS OUR FA...WHICH WL SUPPORT TEMPS BACK INTO THE TEENS.
&&

.LONG TERM (TUE ONWARD)...
NW FLOW ALOFT CONTS WITH WEAK SFC COLD FRNT MOVING ACRS OUR FA LATE
MONDAY INTO TUES. EXPECT LLVL CAA TO DEVELOP ON TUES AND THE
POTENTIAL FOR SOME UPSLOPE SNOW ASSOCIATED WITH NW FLOW.
HOWEVER...1000-850MB MOISTURE LOOKS MARGINAL ATTM...THEREFORE NOT
EXPECTING A BIG EVENT. ANOTHER CLIPPER LIKE SYSTEM WL MOVE ACRS OUR
CWA ON WEDS WITH ANOTHER CHC FOR SNOW. SYSTEM WL BE A QUICK MOVER
WITH LIMITED MOISTURE...THEREFORE NOT EXPECTING A BIG SNOWFALL ATTM.
TEMPS WL SLOWLY MODIFY BY WEEKS END WITH TEMPS RETURNING CLOSER TO
NORMAL.
&&

.AVIATION...
EXPECT IFR TO OCNL LIFR VSBYS IN SNOW AND BLOWING SNOW THRU
12Z...WITH CIGS MVFR. EXPECT CIGS TO REMAIN MVFR 12Z-18Z ACROSS
MOST OF AREA...BUT VSBYS WILL BE IMPROVING AS SNOW TAPERS OFF
DURING THIS PERIOD. EXPECT SNOW TO END BY AROUND 15Z...EXCEPT KBTV
WHERE SOME LIGHT SNOW SHOWERS WILL PERSIST INTO THE AFTERNOON.
NORTHERLY WINDS 15-25 KTS WITH SOME HIGHER GUSTS WILL RESULT IN
VSBYS REDUCED AT TIMES ALL SITES DUE BLSN. DRIER AIR WILL MOVE IN
DURING PM/EVENING...ALLOWING FOR CLRNG SKIES ALL LOCATIONS BY AROUND
20Z...EXCEPT FOR KBTV WHERE MVFR CIGS MAY PERSIST TILL AROUND 00Z.
DIMINISHING WINDS AND MAINLY CLR AFT 00Z.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...TABER
AVIATION...RJS
Hazardous weather outlook, Jan 23, 7:23 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
723 AM EST SUN JAN 23 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-241222-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
723 AM EST SUN JAN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

THERE IS A CHANCE OF SOME LIGHT SNOW THIS MORNING, WITH LITTLE IF ANY
ADDITIONAL ACCUMULATION. NORTH WINDS 15 TO 30 MPH WILL CAUSE BLOWING
AND DRIFTING OF THE SNOW TODAY. WIND CHILLS LOWER THAN 20 BELOW ARE
POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

THERE IS A CHANCE OF SNOW WEDNESDAY. OTHERWISE, NO HAZARDOUS WEATHER
IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Caledonia

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Caledonia forecast zone
Reported by
NEWSPAPER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Addison

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Eastern Addison forecast zone
Reported by
NEWSPAPER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Chittenden

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Franklin

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Essex

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Essex forecast zone
Reported by
NEWSPAPER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grand Isle

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Grand Isle forecast zone
Reported by
NEWSPAPER
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lamoille

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Lamoille forecast zone
Reported by
NEWSPAPER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orange

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Orange forecast zone
Reported by
NEWSPAPER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orleans

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Orleans forecast zone
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Addison

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Western Addison forecast zone
Reported by
NEWSPAPER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Chittenden

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Western Chittenden forecast zone
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Franklin

When
January 23, 11:00 AM EST to 9:00 PM EST
Where
Western Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434556, 5434557, 5434558, 5434559, 5434560, 5434561, 5434562, 5434563, 5434564, 5434565, 5434566, 5434567, 5434568.